Nebraska, 2022

Wildfire in Nebraska, March 15, 2022

March 15, 2022 · NWS GLD · 1 event in 1 county or zone

S. Highway 34.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours on the 15th multiple fire units responded to a wildfire between the railroad and U.S. Highway 34. The fire impacted only the grass in the area, but did prompt that portion of the highway to be shutdown for a few while crews battled the fire for just over seven hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 15, 10:26 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 15, 10:26 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1126 AM MDT Tue Mar 15 2022

.SHORT TERM...(Today through Thursday)
Issued at 445 AM MDT Tue Mar 15 2022

At the start of the short term period, the latest RAP analysis shows
the CWA with a north-northwesterly flow aloft as the CWA is
underneath an upper air ridge with a closed low over the eastern
OK/TX border. Current satellite imagery shows the CWA having mostly
clear skies with some scattered high clouds over the eastern
portion. Model guidance shows that the CWA's flow aloft turns
generally westerly by the evening as the ridge moves over the Great
Plains and as the cutoff low moves farther east. At the surface, a
lee trough is seen that continues to deepen through the day which
gives a pretty nice pressure gradient across the CWA. This looks to
cause south-southwesterly winds across the CWA that may gust up to
30 mph in some areas during the afternoon hours. Because of these
winds and minimum relative humidity values as low as 13 percent in
some areas, elevated to critical fire weather can be expected across
the CWA. A Red Flag Warning has been issued for Kit Carson,
Cheyenne, Sherman, Wallace, and Greeley counties as Red Flag
criteria looks to be met during the afternoon hours in a good
portion of these counties. Made an attempt to adapt GLD fire weather
research to the forecast to make this determination. GFDIs look to
be between 25 and 30 as well which may help raise some concern. Red
Willow county was also added to the Red Flag Warning due to
collaboration with neighboring offices though there is a possibility
that the wind criteria might not be met. Daytime high temperatures
look to be between the middle 60s and lower 70s while Tuesday's
overnight lows look to be between the upper 20s and lower 30s.

On Wednesday, forecast models depict the ridge moving eastward with
an upper air trough in the west trailing it. By the afternoon hours,
the CWA sees a southwesterly flow aloft being between the trough in
the west and the ridge in the east. The flow looks to continue
through the remainder for the day as the trough continues its
eastward advance. Models also show a good amount of moisture at the
850mb level moving into the CWA during the afternoon and evening
hours. At the surface, a cold front looks to travel through the CWA
early in the day. During the evening hours, a surface low is seen
near the OK/TX/NM border that looks to be almost vertically stacked
with an upper air low present in the GFS upper air solution. With
this setup and the moisture in the area, the CWA sees chances for
light rain in the western half during the evening hours. During the
night, these chances look to spread more eastward and with the P-
type transitioning to snow in the eastern CO counties. Areas along
the CO border may see a wintry mix. Snowfall totals from this system
look to have upper a little bit with far western Kit Carson and
Cheyenne counties seeing possibly just underneath 2 inches of
snow. Areas along and west of the CO border may see a few tenths
to just around an inch. Wednesday's daytime highs expect to range
between the upper 50s and lower 70s followed by overnight lows in
the upper 20s to upper 30s.

For Thursday, model guidance shows the southwesterly flow continuing
into the morning hours having the CWA underneath the front part of
the trough. The trough moves slowly over the CWA with the axis
crossing over the CWA during the late Thursday hours while a weak
ridge follows it over the Rockies. At the surface, the CWA sees some
lingering precipitation chances during the morning from areas south
of a line from Yuma, CO to Hill City, KS that taper off southward
during the afternoon hours. Current QPF totals from this event look
to range from a few hundredths in the eastern portions to around 0.4
inches in Flagler, CO where moderate precipitation is expected.
Breezy conditions are expected during the afternoon as well with
generally northerly winds at 15 to 20 mph that may gust up to around
30 mph. Due to the precipitation, fire weather does not appear to be
a concern. Daytime highs for Thursday look to be in the middle 40s
to middle 50s range while overnight lows expect to be in the lower
to middle 20s.

.LONG TERM...(Friday through Monday)
Issued at 250 AM MDT Tue Mar 15 2022

In the extended period GFS/ECMWF models have an upper level
trough east of the region with an upper level low developing
across MO region on Friday. At the surface, High pressure builds
into the region on Friday. On Saturday a surface trough is
projected across the CWA by 12Z. On Sunday a surface trough is
across eastern Colorado region. On Monday a surface cold front is
projected to be across the CWA. Models differing at this time and
confidence lower on location of system by Monday.

An Upper ridge develops back across the region by Saturday into
Sunday ahead of the next system. Models having differences on far
south the upper level low and surface low will develop with this
system. The ECMWF digs the system further south into southern
NM/west TX region. This would have a significantly difference on
temperatures and precipitation. Elected to increase pops slightly
Sunday Night into Monday over southern sections of CWA for now to
accommodate for this system. We will need to monitor and likely
have adjustments as this system develops at the end of the weekend
into early next week. We will have to continue to monitor fire
weather potential on Sunday as well ahead of the next system.
Currently RH values will be close to criteria but a day to monitor
with the increased winds.

Temperatures in the extended forecast are expected to be warmer
from Friday through Sunday. Temperatures mainly in the middle 50s
to lower 60s on Friday. Temperatures will increase to the lower 60s
to lower 70s on Saturday. On Sunday high temperatures will
increase to the upper 60s to upper 70s.

Expect overnight low temperatures to be mainly in the middle 20s
to lower 30s Friday Night and in the lower 20s to lower 30s
Friday Night. Saturday Night lows will be mainly in the 30s.
Sunday Night low temperatures will forecast to be in the lower 30s
to middle 40s.

Therefore, currently main concern in the extended forecast at
this time is with strong system approaching late on Sunday into
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Mar 15 2022

For KGLD, VFR conditions thru the forecast period. Winds south
around 15-25kts thru 01z Wednesday, then diminishing to 5-10kts.
By 09z, west-southwest 5-10kts. From 14z onward, north-northwest
10-20kts. LLWS 06z-09z Wednesday 210@35kts.

For KMCK, VFR conditions thru the forecast period. Winds
southwest around 10kts thru 19z, then south 10-20kts. By 00z
Wednesday, south-southwest around 10kts, becoming west-northwest
by 09z. LLWS 06z-09z Wednesday 210@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT this evening for KSZ013-027-041.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

NE...Red Flag Warning until 8 PM CDT this evening for NEZ081.

&&

SHORT TERM...076
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Mar 15, 8:06 AM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
906 AM MDT Tue Mar 15 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
906 AM MDT Tue Mar 15 2022 /1006 AM CDT Tue Mar 15 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Elevated to critical fire weather conditions are anticipated this
afternoon within the Tri-State area particularly in areas along and
west of Kansas Highway 27 as well as southwestern Nebraska due to
south-southwest winds gusting up to 30 mph and minimum relative
humidity values as low as 13 percent. Please take notice of any local
burn bans in your county.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Elevated fire weather conditions are possible across the forecast
area Saturday afternoon with another round of elevated fire weather
conditions Sunday afternoon mainly along and west of Kansas Highway
27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required. Please report any
wildfires sighted to your local emergency dispatch center.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dundy

When
March 15, 12:35 PM MST to 7:48 PM MST
Where
Dundy forecast zone
Reported by
911 Call Center
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

A train travelling near the town of Parks created sparks on the tracks that created a grass fire of unknown size between the railroad and mile markers 15 to 16 along U.S. Highway 34. Multiple fire units from nearby towns and counties, including an air fire support plane, assisted with putting the fire out over a span just over 7 hours. The fire caused a small portion of Hwy 34 around mile markers 15 and 16 to be closed for a few hours while crews worked to put it out. No structures or equipment were damaged by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016141.